You get up in the morning, and there’s ringing in your ears. This is odd because they weren’t doing that last night. So now you’re asking yourself what the cause might be: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin last night.
Might it be the aspirin?
And that idea gets your brain going because maybe it is the aspirin. And you remember, somewhere in the deeper recesses of your mind, hearing that some medications were linked to reports of tinnitus. Is one of those medicines aspirin? And does that mean you should stop taking aspirin?
What’s The Relationship Between Tinnitus And Medications?
The long standing rumor has connected tinnitus symptoms with numerous medicines. But those rumors aren’t exactly what you’d call well-founded.
The common thought is that tinnitus is widely viewed as a side effect of a diverse range of medicines. The fact is that there are a few types of medications that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Here are some hypotheses:
- Many medications can affect your blood pressure, which also can affect tinnitus.
- Starting a new medication can be stressful. Or, in some cases, it’s the root cause, the thing that you’re using the medication to deal with, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it isn’t medicine producing the tinnitus. The whole ordeal is stressful enough to cause this sort of confusion.
- The condition of tinnitus is pretty common. Chronic tinnitus is an issue for as many as 20 million people. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medicine is taken. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
Which Medicines Can Trigger Tinnitus?
There are a few medications that do have a well-founded (that is, scientifically proven) cause-and-effect connection with tinnitus.
The Connection Between Powerful Antibiotics And Tinnitus
There are ototoxic (damaging to the ears) properties in some antibiotics. These powerful antibiotics are usually only used in extreme cases and are known as aminoglycosides. High doses are typically avoided because they can result in damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medication
Diuretics are frequently prescribed for individuals who are dealing with hypertension (high blood pressure). Some diuretics are known to trigger tinnitus-like symptoms, but usually at considerably higher doses than you might normally encounter.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin may have been what triggered your tinnitus. But the thing is: Dosage is once again extremely significant. Typically, high dosages are the significant issue. The dosages you would take for a headache or to ward off heart disease aren’t usually large enough to cause tinnitus. But when you quit using high doses of aspirin, thankfully, the ringing tends to recede.
Consult Your Doctor
Tinnitus may be able to be caused by several other unusual medicines. And there are also some unusual medication mixtures and interactions that could generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best plan.
That being said, if you begin to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. It’s hard to say for certain if it’s the medicine or not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.